Texas, 2017

Tornadoes and Flash Flood in Texas, May 18 to 19, 2017

May 18 to 19, 2017 · NWS SJT · 53 events in 11 counties and zones

On May 18, a dryline clashed with a very unstable atmosphere to produce a long lived supercell, spawning several tornadoes, large hail and damaging thunderstorm wind reports. On May 19, a southward moving front triggered numerous severe storms as it clashed with a very unstable airmass, resulting in reports of large hail, damaging winds and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

On May 18, a dryline clashed with a very unstable atmosphere to produce a long lived supercell, spawning several tornadoes, large hail and damaging thunderstorm wind reports. On May 19, a southward moving front triggered numerous severe storms as it clashed with a very unstable airmass, resulting in reports of large hail, damaging winds and tornadoes. A few of these tornadoes damaged some homes in northern Brown County on May 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 18, 2:41 PM CST, 48 minutes earlier.

Area forecast discussion, May 18, 2:41 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
341 PM CDT Thu May 18 2017

.SHORT TERM...
(Tonight and Friday)

A conditional forecast for severe weather tonight. Strong
instability was present with MUCAPES up to 4000 J/KG and 0-6KM shear
of 45 KTS. Afternoon storms have been to the north of West Central
Texas this afternoon...as surface convergence has been weak earlier
this afternoon. However low level convergence has significantly
increased from Sweetwater to Haskell...where isolated storms were
beginning to develop. If a storm does develop, it could become
severe very quickly with no cap in place. A tornado watch is in
effect for all but the southern tier of West Central Texas until 10
PM.

The better chance of storms may come in after midnight as the upper
low over Utah moves into N. New Mexico, with shortwave rounding it.
Could see some severe weather given the instability, but don't
expect an organized severe weather event.

Friday, the severe weather outlook day 2 again has a slight
risk/enhanced risk of severe thunderstorms as dryline will be along
San Angelo CWA western boundary...from IRAAN to Sweetwater and Roby.
Instabilities will still be high again, with a stronger upper
shortwave moving through in the afternoon...and severe storms
will again be possible along and east of the dryline.

.LONG TERM...
(Friday night through next Thursday)

As another upper low moves out of the Central Rockies and over
the Southern Plains, a cold front will be pushed into West
Central Texas Friday night. From Friday night through Sunday
morning, the best chance of showers and thunderstorms will be over
our southeastern counties. Showers and thunderstorms will
generally be south of I-20 Sunday and Sunday night. Most of the
forecast area will have a chance of precipitation Monday through
Tuesday night as the next cold front pushes south through the
forecast area.

High pressure will build over the area on Wednesday bringing dry
weather to the forecast area. A return of southeast winds will
bring warmer temperatures with afternoon highs in the upper 80s
by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 69  84  60  76 /  40  50  60  40
San Angelo 	 70  87  64  78 /  40  40  60  60
Junction 	 71  85  67  81 /  30  40  40  60
Brownwood 	 70  83  65  76 /  40  40  70  60
Sweetwater 	 67  87  58  76 /  40  30  50  20
Ozona      	 69  88  64  79 /  30  40  40  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR
THE BIG COUNTRY, THE CONCHO VALLEY, AND THE HEARTLAND...
Hazardous weather outlook, May 18, 2:48 PM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
348 PM CDT Thu May 18 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-192100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
348 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

Isolated to scattered thunderstorms to develop this afternoon and
evening across much of West Central Texas. Some storms will
become severe and significant severe weather is possible,
including very large hail, isolated tornadoes, damaging winds and
deadly lightning. The best potential for severe weather will be
along and north of a Mertzon to San Angelo to Brownwood line.

.DAY ONE...This Afternoon and Tonight

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The risk for severe weather will continue Friday across the area.
The main hazards will be large hail and damaging winds.

Saturday and Sunday...strong to severe storms are possible,
mainly along the Interstate 10 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been activated this afternoon and will
likely be needed Friday afternoon.

The radar

The San Angelo radar (KSJT), 88 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

43 hail, 5 tornado, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Runnels

When
May 18, 3:29 PM CST
Where
Runnels County, 0.42 mi SSE of Crews
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
31.875, -99.776

Hail, Coleman

When
May 18, 3:48 PM CST
Where
Coleman County, 0.91 mi NE of Novice
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.990, -99.620

A trained spotter reported half dollar size hail in Novice.

Hail, Coleman

When
May 18, 3:52 PM CST
Where
Coleman County, 0.99 mi SW of Novice
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.970, -99.643

Hail, Coleman

When
May 18, 4:08 PM CST
Where
Coleman County, 2.24 mi SW of Silver Vly
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
31.950, -99.580

Hail, Callahan

When
May 18, 4:20 PM CST
Where
Callahan County, 0.9 mi SE of Eula
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.340, -99.560

Hail, Callahan

When
May 18, 4:28 PM CST
Where
Callahan County, Clyde
Measured
1 in hail
Reported by
Public
Coordinates
32.400, -99.500

Hail, Shackelford

When
May 18, 4:31 PM CST
Where
Shackelford County, 18.97 mi SSW of Acampo
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.474, -99.574

Hail, Coleman

When
May 18, 4:32 PM CST
Where
Coleman County, 5.18 mi NNW of Echo
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
31.996, -99.372

Tennis ball size hail was reported by a storm chaser. Also, a windshield was broken by the large hail.

Hail, Coleman

When
May 18, 4:35 PM CST
Where
Coleman County, 5.36 mi NE of Silver Vly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.020, -99.480

Golf ball size was reported by a trained spotter on the south side of Lake Coleman.

Thunderstorm Wind, Coleman

When
May 18, 4:48 PM CST to 4:52 PM CST
Where
Coleman County, 5.36 mi NE of Silver Vly
Measured
75 kt (86 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.020, -99.480

A trained spotter reported damage to carports and canopies of residences at Lake Coleman. Roof shingle damage was also reported.

Hail, Brown

When
May 18, 6:04 PM CST
Where
Brown County, Cross Cut
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.030, -99.130

Hail, Callahan

When
May 18, 6:11 PM CST
Where
Callahan County, 1.2 mi S of Cross Plains
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.113, -99.168

Hail, Callahan

When
May 18, 6:16 PM CST
Where
Callahan County, Cross Plains
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.130, -99.170

Hail, Brown

When
May 18, 6:27 PM CST
Where
Brown County, Cross Cut
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.030, -99.130

Thunderstorm Wind, Brown

When
May 18, 6:39 PM CST to 6:43 PM CST
Where
Brown County, 2.76 mi S of Cross Cut
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.990, -99.130

A trained spotter reported power lines, power poles and large trees were blown down by damaging thunderstorm winds.

Tornado, Brown

When
May 18, 6:41 PM CST to 6:55 PM CST
Where
Brown County, 0.77 mi ENE of Cross Cut to 3.55 mi ENE of Cross Cut
Rating
EF1
Path length
3.3 mi
Path width
450 yd
Reported by
NWS Storm Survey
Coordinates
32.035, -99.118

A National Weather Service damage survey indicated an EF-1 tornado with highest wind speeds around 107 mph moved east along FM 2940 and then curved to the north across an oil field. The tornado damaged several homes along FM 2940 just east of Cross Cut. It lifted a significant amount of roof decking off one of the homes and destroyed the inside sheet rock. This tornado also blew out large overhead garage doors. The twister removed shingles from other residences and mostly destroyed small sheds. The tornado also snapped numerous Oak and Mesquite tree trunks and tree limbs. Debris was blown over 250 yards. Amateur radio operators from Brownwood also reported this tornado.

Tornado, Brown

When
May 18, 7:04 PM CST to 7:06 PM CST
Where
Brown County, 2.79 mi NW of May to 2.43 mi NW of May
Rating
EF0
Path length
0.42 mi
Path width
50 yd
Reported by
Amateur Radio
Coordinates
32.011, -98.960

A trained amateur radio spotter reported a tornado just northwest of May.

Tornado, Brown

When
May 18, 7:38 PM CST to 8:00 PM CST
Where
Brown County, 4.92 mi ESE of May to 2.95 mi SE of May
Rating
EF1
Path length
4.36 mi
Path width
880 yd
Reported by
NWS Storm Survey
Coordinates
31.942, -98.859

A National Weather Storm Survey team found evidence of an EF1 tornado with wind speeds of about 107 mph, which began about 3 miles southeast of May, Texas in Hogg Mountain. It moved southeast, then northeast and then turned back to the northwest and west. Because it was nearly stationary, the tornado appeared to rotate with the parent mesocyclone. The tornado uprooted many trees, snapped many tree trunks and branches of large Oak trees. The tornado tore off a roof of a mobile home, destroyed a chicken coop, damaged outdoor furniture, ripped off sheet metal from a barn and tossed it for over 100 yards. As the tornado continued to move west across County Road 478, it became about a half mile wide as it uprooted large Oak trees and snapped some tree trunks. Eyewitness accounts and a photograph indicated this tornado had multiple vortices.

Hail, Nolan

When
May 18, 9:01 PM CST
Where
Nolan County, 0.69 mi N of Blackwell
Measured
1 in hail
Reported by
Public
Coordinates
32.090, -100.320

Thunderstorm Wind, Throckmorton

When
May 19, 6:05 AM CST to 6:08 AM CST
Where
Throckmorton County, 0.69 mi S of Woodson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.010, -99.050

A member of the public estimated a thunderstorm wind gust to 60 mph in Woodson.

Hail, Nolan

When
May 19, 8:10 AM CST
Where
Nolan County, 0.51 mi N of Sweetwater
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.477, -100.401

Hail, Nolan

When
May 19, 8:15 AM CST
Where
Nolan County, 0.58 mi W of Sweetwater
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.470, -100.410

Thunderstorm Wind, Fisher

When
May 19, 9:15 AM CST to 9:18 AM CST
Where
Fisher County, 4 mi S of Roby
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.692, -100.380

Law enforcement reported large branches down over the roadways.

Flash Flood, Fisher

When
May 19, 9:30 AM CST to 11:00 AM CST
Where
Fisher County, 0.36 mi NE of Roby to 0.56 mi SE of Roby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.753, -100.375

Law enforcement reported flash flooding in Roby.

Hail, Throckmorton

When
May 19, 10:00 AM CST
Where
Throckmorton County, Throckmorton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.180, -99.180

Hail, Throckmorton

When
May 19, 10:02 AM CST
Where
Throckmorton County, 0.65 mi ESE of Throckmorton
Measured
1.5 in hail
Reported by
Public
Coordinates
33.178, -99.169

Hail, Throckmorton

When
May 19, 10:17 AM CST
Where
Throckmorton County, 0.58 mi E of Elbert
Measured
0.88 in hail
Reported by
Public
Coordinates
33.270, -98.990

Hail, Runnels

When
May 19, 2:13 PM CST
Where
Runnels County, 0.36 mi WNW of Winters Muni Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
31.952, -99.986

Hail, Tom Green

When
May 19, 2:17 PM CST
Where
Tom Green County, 4.04 mi SE of Tankersly
Measured
1 in hail
Reported by
Public
Coordinates
31.310, -100.580

Tornado, Runnels

When
May 19, 2:23 PM CST to 2:25 PM CST
Where
Runnels County, 1.5 mi NNW of Winters Muni Arpt to 1.49 mi NNW of Winters Muni Arpt
Rating
EFU
Path length
0.03 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
31.970, -99.990

A trained spotter photographed a pencil thin tornado that touched down briefly just west of Winters.

Hail, Tom Green

When
May 19, 2:24 PM CST
Where
Tom Green County, 0.31 mi E of (Sjt)mathis Fld San
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.371, -100.495

Quarter size hail was reported at the National Weather Service Office in San Angelo.

Hail, Tom Green

When
May 19, 2:25 PM CST
Where
Tom Green County, 0.31 mi E of (Sjt)mathis Fld San
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
31.371, -100.495

Hail, Tom Green

When
May 19, 2:35 PM CST
Where
Tom Green County, 3.35 mi SSW of San Angelo Res
Measured
2 in hail
Reported by
NWS Employee
Coordinates
31.433, -100.514

Two inch diameter hail was reported by a National Weather Service Employee.

Hail, Tom Green

When
May 19, 2:35 PM CST to 2:39 PM CST
Where
Tom Green County, 2.72 mi SW of San Angelo
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
31.440, -100.460

A National Weather Service employee reported golf ball size hail mixed with quarter size hail on the southwest side of San Angelo in the Lower Bluffs' Subdivision.

Hail, Tom Green

When
May 19, 2:38 PM CST
Where
Tom Green County, 3.25 mi SSW of Goodfellow Afb
Measured
1.75 in hail
Reported by
Public
Coordinates
31.387, -100.423

Hail, Runnels

When
May 19, 2:39 PM CST
Where
Runnels County, 3 mi SSW of Pumphrey
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
32.010, -100.050

Quarter size hail was reported by a storm chaser.

Hail, Tom Green

When
May 19, 3:00 PM CST
Where
Tom Green County, 3.29 mi SSW of Goodfellow Afb
Measured
1.25 in hail
Reported by
Public
Coordinates
31.389, -100.428

Hail, Runnels

When
May 19, 3:32 PM CST
Where
Runnels County, 0.69 mi S of Hatchel
Measured
1.75 in hail
Reported by
Public
Coordinates
31.840, -99.950

Golf ball size hail was reported by the public on U.S. Highway 83.

Hail, Tom Green

When
May 19, 3:58 PM CST
Where
Tom Green County, 3.81 mi NNE of (Sjt)mathis Fld San
Measured
1 in hail
Reported by
Public
Coordinates
31.423, -100.483

Hail, Tom Green

When
May 19, 3:59 PM CST
Where
Tom Green County, 2.79 mi SSE of San Angelo Res
Measured
1 in hail
Reported by
Public
Coordinates
31.444, -100.479

Quarter size hail was reported by the public at H.E.B.

Hail, Tom Green

When
May 19, 4:05 PM CST
Where
Tom Green County, 3.26 mi SSW of San Angelo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.430, -100.460

Hail, Tom Green

When
May 19, 4:42 PM CST
Where
Tom Green County, 1.5 mi NNE of Veribest
Measured
1.75 in hail
Reported by
Public
Coordinates
31.490, -100.260

Golf ball size hail was reported by the public around Veribest.

Hail, Concho

When
May 19, 5:08 PM CST
Where
Concho County, 1.29 mi W of Paint Rock
Measured
1 in hail
Reported by
County Official
Coordinates
31.520, -99.942

Hail, Concho

When
May 19, 5:25 PM CST
Where
Concho County, 2.12 mi SE of Paint Rock
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
31.496, -99.897

Baseball size hail was reported by a trained spotter near Paint Rock.

Hail, Coleman

When
May 19, 5:38 PM CST to 5:48 PM CST
Where
Coleman County, 4.17 mi E of Fisk
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
31.680, -99.430

Hail, Coleman

When
May 19, 6:26 PM CST
Where
Coleman County, 1.28 mi NW of Obregon
Measured
4.5 in hail
Reported by
State Official
Coordinates
31.733, -99.265

Softball size hail was reported near Santa Anna.

Tornado, Coleman

When
May 19, 6:27 PM CST to 6:29 PM CST
Where
Coleman County, 3.54 mi WSW of Trickham to 3.47 mi WSW of Trickham
Rating
EFU
Path length
0.08 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
31.560, -99.285

Two trained spotters reported this tornado in open rural country that briefly touched down. One of the spotter's noted debris was thrown into the air and the other spotter reported the tornado was on the ground.

Hail, Tom Green

When
May 19, 6:32 PM CST
Where
Tom Green County, 3.39 mi SSW of Mereta
Measured
1.25 in hail
Reported by
Public
Coordinates
31.408, -100.180

Half dollar size hail was reported by the public near Mereta.

Hail, Brown

When
May 19, 7:02 PM CST
Where
Brown County, 1.38 mi S of Bangs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.700, -99.130

Hail, Brown

When
May 19, 7:15 PM CST
Where
Brown County, 3.53 mi W of Brownwood Bowie Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.670, -99.040

Hail, Brown

When
May 19, 7:25 PM CST
Where
Brown County, 0.59 mi W of Brownwood
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.720, -98.990

Golf ball size hail was reported by the emergency manager just north of Brownwood. Also, there was a thunderstorm wind gust of 55 mph.

Hail, Tom Green

When
May 19, 7:56 PM CST
Where
Tom Green County, 4.05 mi SW of Christoval
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.160, -100.550

Quarter size hail was reported by a National Weather Service employee.

Hail, Menard

When
May 19, 10:36 PM CST
Where
Menard County, 0.59 mi W of Menard
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.920, -99.790

Golf ball size was reported by law enforcement in Menard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700074, 700066, 700073, 700075, 700076, 700077, 700078, 700079, 700080, 700689, 700081, 700084, 700090, 700093, 700690, 702503, 702505, 702512, 700094, 700692, 700096, 700097, 700722, 700724, 700098, 700099, 700100, 700101, 700102, 702508, 700105, 700106, 700107, 700691, 700110, 700112, 700114, 700115, 700117, 700155, and more.